The FDA recently issued a recall after steroids were found in one brand of supplements. However, there are some things you can do to keep you and your family safe.
The choices are endless.
“I think for consumers , it is really a challenge,” explained Kenneth Spaeth, MD, MPH, Director of Occupational and Environmental Medicine, North Shore-LIJ Health System.
It’s a challenge to find vitamins and supplements that work and won’t hurt you.
“I think that’s how you really empower yourself,” said consumer Lynn Fuchs.
“I would rather pay the extra dollar in case there’s a problem,” said Marc Bendeth, also a consumer.
Dr. Kenneth Spaeth recently noticed a problem. About 20 of his patients, who were taking the same brand and type of supplements, were all getting sick. Some men lost their libido. Some women’s voices became deeper and they grew facial hair.
“They didn’t know what was happening to them,” Dr. Spaeth said.
Spaeth says he suspected that three Healthy Life Chemistry Supplements—B-50, multi-mineral, and vitamin c—all had contaminants and the signs were consistent with the presence of steroids. His suspicions led to a national recall.
Howard Chasser owns a health food store in New York and says that you need to be careful.
“There are some bad players out there like any other industry,” Chasser said.
Chasser offers you three safety tips: First, choose a well-known brand. There are brands that contract the manufacturing process out, but many companies that do this have significantly less control over the quality of their products.
Also, do your research. If the bottle says “Manufactured For,” then you can start by calling the contractor for information on raw materials used.
“Ask questions,” Chasser said, and also be critical. If the claims on the bottle sound too good to be true, Chasser says, they probably are.
“There’s no magic pill,” Chasser added.
Spaeth advises that you always check with your doctor before taking any vitamin or supplement.
For more information on the vitamin recall, go to www.fda.gov.
Dr. Kenneth Spaeth, director of occupational and environmental medicine at the North Shore Long Island Jewish Health System, linked the vitamins to the illnesses in February 2013. He notified the FDA and local health authorities. He diagnosed anabolic steroid-related symptoms in 20 patients. The additional nine were reported as adverse events to the FDA. Women reported a loss of menstrual periods, hair loss and lowering of their voices. Men reported a loss of libido and low testosterone. Patients ranged from 12 to 75. “It's time to have a broader discussion about the safety and quality of supplements," Dr. Spaeth was quoted as saying. An earlier study found that dietary supplements account for more than half of the FDA’s major recalls between 2004 and 2012. (Source: http://www.newsday.com/news/health/recall-of-purity-first-vitamins-widens-1.5821131)
WAYS TO STAY SAFE: Howard Chasser, owner of Jandi’s Natural Market, says one way to stay safe is to search the consumerlabs.com website because they do 3rd party independent testing. The Natural Products Association website also has good consumer dietary supplement information. Also, he says to ask questions like: